Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Question of Cold


  • Please log in to reply
7 replies to this topic

#1 uknlv18

uknlv18

    Silver Member

  • Members
  • PipPipPipPip
  • 155 posts

Posted 16 May 2011 - 05:04 AM

Hi all, I have a question, well a couple if I'm honest hehe. I was recently put on Amlodopine for my Raynaud's as the Nifedipine made me get dizzy and black out. I have been taking the Amlodopine for about two months now, and it worked at first but now it seems my Raynaud's is getting worse, my fingers turn white then almost immediately turn blue, and I am having more pain then I used to have in them. Also I am always cold now, I feel like I am walking around in the fridge all the time. As the weather gets warmer, I have been getting colder! :emoticon-dont-know:

The other thing I am developing is hard to explain, if I sit with my feet/legs propped up on something so that they are relatively straight, I get these terrible pains in my shins, it feels like someone has kicked me, and it is very painful to the touch as well, and then I start getting bad cramps in my knees and ankles.

I have had a talk with the nurse that takes the hotline calls and she has recommended me upping my Amlodopine, I was just wondering do you build up an intolerance to these meds really quickly?

Thanks in advance for any advice.

Cheers
Jean

#2 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 16 May 2011 - 08:18 AM

Hello Jean

I don't think you build up a tolerance to blood pressure medication but your Raynaud's may be getting worse, I know mine certainly has. Can't help with being cold because unlike most sclerodermians I am too warm...go figure! I am under the Royal Free and they recommend Iloprost infusions for Raynaud's, have you had this?

It's hard to say whether the pain you are experiencing in your legs is scleroderma related or not, what I can tell you is that during my first year of scleroderma I had major pain in my legs and feet, the leg pain went but the foot pain just got worse!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#3 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 16 May 2011 - 10:56 AM

Hi Jean,

Although I get Raynaud's like you and Amanda, I've not taken Amlodipine for it (to be honest, I'm loathe to take any more medications unless I really have to; my poor liver is still wondering what's hit it!! ;) :lol:). However, my mother has taken it for years and hasn't built up any tolerance to it (as far as we know!)

Like Amanda, I also had pain in my legs until I went on to my medication, but whether yours is Sclero related or not I can't really say.

If it persists I think I would tell your general practitioner or rheumatologist on your next appointment.

I hope it soon improves! :)

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#4 night owl

night owl

    Senior Bronze Member

  • Members
  • PipPipPip
  • 50 posts

Posted 18 May 2011 - 05:30 PM

Hi Jean

Amlodipine I tried but Nifedipine was better. Nifedipine I have found was very good and the old Raynaud's improved on it, I have been on it for years but when I have felt dizzy it has been because it had lowered my blood pressure too much so I was prescribed a smaller dose. Did they check your blood pressure while you were taking Nifedipine?

Sorry about the pain.

Gil

#5 suze932

suze932

    Senior Bronze Member

  • Members
  • PipPipPip
  • 39 posts

Posted 22 May 2011 - 05:30 AM

Hello Jean

I have had Limited Systemic Sclerosis for about 12 years now. I have been taking Nifedipine, amongst a multitude of other medications, for all that time and was prescribed Fluoxetine when my Raynauds became more severe about two years ago, so far with few appreciable side effects. However, my Raynauds has been much worse in the last couple of years, with finger ulcers and calcinosis on my fingers/hands, and frequent skin changes brought about by even the slightest breeze/drop in temperature. So unsure whether the Fluoxetine is having any real effect. Will check this out at my next Rheumatology visit in June.

I was on the SSTEP trial, (4 year double-blind test trialling oral Iloprost tablets) at the Royal Free Hospital until 2009 and am still awaiting the result as to whether I was taking the real thing or a placebo. Results are finally to be announced next month. During the whole of the trial I had no ulcers/calcinosis. Watch this space!.....

I too am always cold and on many days I have to resort to getting into bed to warm myself up when I lose my body temperature to such a degree that I feel chilled to the marrow. Now have an extraordinary selection of fingered/fingerless gloves, hats and socks ranging from thin to 'hiking-the-Himalayas' weight (the socks help with the 'walking on pebbles' effect when the fat has been lost beneath the ball of the foot through Sclero). I have learned to ignore the funny looks, so long as I am warm and as comfortable as possible.

Hope you find some comfort soon. I love your strapline - how true!

Sue
:flowers: : :emoticons-group-hug:

#6 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 23 May 2011 - 10:06 AM

Hi Jean,
I took Nifedipine then Amlodopine and found that they didn't really help my Raynaud's and then my Rheumatologist suggested I try liquid Fluoxetine which has helped somewhat by shortening the length of some of my attacks but it has not stopped them.

Like Sue I have a wonderful selection of gloves, scarves, socks & hats to try & keep me warm even in the summer.

Buttons

#7 uknlv18

uknlv18

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 155 posts

Posted 23 May 2011 - 02:43 PM

Thanks everyone,

I have spoken to the Nurse about my problems and she thinks I need to get my appt sooner, which means about the time it should normally be in July! :emoticon-dont-know: They did this before and it was 3 months from my first visit, this apparently is a rush. hehe I am getting a little better on the Raynaud's as it is warmer and I have put the space heater on the table in the living room and keep it on most times when I am down there.

I truly hate my Amlodopine as it is one of the worst medications I have taken, not for what it does but because it starts to disolve the instant you put it in your mouth and it either sticks in my throat or on my tongue, it about choked me to death the other day!

I have the assortment of gloves and have got some new silver gloves that seem to be helping as they reflect your body heat back and are quite thin and light silver, so not so bad as some of my gloves.

I would suspect that they will be putting me back on the Nifidipene and lowering the dose as they said it was dropping my blood pressure to low, like Gil said. But we shall see. Having a terrible time with my cuticles lately, they are getting so dry and cracking, this usually happens when I am having a bad bout of Raynaud's.

And thanks Sue, that has become my new Mantra!

Cheers
Jean

#8 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 27 May 2011 - 03:55 PM

Hi Jean

I have to say Amlodopine did zero for my raynauds and general well being, I felt totally AWFUL on it! My heart raced, my hands and feet and legs and shins hurt really badly not to mention an allergic rash! :temper-tantrum:

I'm on Nifedipine 30mg S.R (CARDENE) TWICE A DAY and I'm a whole lot more comfortable and haven't had a total "white out" in months even through the winter! :emoticons-line-dance:

As the others have said go back and see your doctor as there are a lot of drugs within the calcium channel blocker family, it's a case of trial and error untill you find one that suits you personally.

take care and hugs
Lynn